Section Editor: Gail Pisarcik Lenehan, RN, EdD, FAAN
I have been an emergency nurse for more than 20
years and have spent much time precepting newnurses. I have noticed that many novice nurses
Reprints not available from the author.
J Emerg Nurs 2004;30:467-9.
make the same medication errors that I myself made when
Copyright n 2004 by the Emergency Nurses Association.
I clearly remember how ashamed and inadequate it
made me feel to make medication errors, and early inmy career, I became a big fan of nursing journals withmedication error sections where nurses could reportmedication errors anonymously. I always believed that ifsomeone else could make a mistake, then so could I. AsI frequently scanned medication error sections to jotdown errors that were pertinent to ED nursing, I beganto notice a pattern. Often the serious errors that had ahigh potential to harm patients involved the same drugs.
A good example was Epi 1:1,000. For most allergic re-actions, this concentration should only be given subcuta-neously, but often it was mistakenly given by intravenouspush (IVP). This concentration given IVP can causesudden increases in blood pressure, tachycardia, ventric-ular fibrillation, shock, or cerebral hemorrhage. Anothererror that appeared repeatedly in the journals was thatlidocaine IVP was given to a patient in third-degree/complete heart block or a ventricular escape rhythm. Thiscan cause suppression of all ventricular activity resultingin cardiovascular collapse.
Every time I became aware of a warning about a
medicaton error, I would add it to a small handwrittenpocket guide that I was assembling for the new nurses Iwas orienting. In 1996, our emergency department’seducation committee decided to publish the guide, andit evolved into our current ED Orientation Survival
C L I N I C A L N O T E B O O K /A n o n y m o u s
Guide. The pocket-sized guide includes many high-risk
Recently, I had an experience that was a perfect
drugs such as insulin, heparin, labetalol, 1:1,000 Epi and
example of the benefits of a culture of sharing information
t-PA and what the common errors are. It is still very popular,
about medication errors. After returning to work following
even with many of our experienced nurses.
a lengthy absence, I discovered that the pharmacy could no
Several years later, our ED nurse representative to the
longer obtain Solu-Medrol. There was a note on our
hospital-wide committee that discusses medication errors
automated medication dispenser, Pyxis, to substitute
and how we can prevent them (our hospital is proactive
20 mg of Decadron for 125 mg of Solu-Medrol. Although
about errors in this and many other ways) left, and I
I should certainly have known better, I asked one of our
volunteered to take her place. I was introduced to the
nurses if it was okay to give it the same way—that is, IVP.
Institute for Safe Medicine Practice’s (ISMP) bnon-
She answered yes, so I proceeded to give the Decadron
punitive system-based approach to error reduction.Q They
IVP. My first patient had no problem. The second patient
advocate providing incentives for reporting errors without
I gave the drug to complained of severe burning in the
genital area. I immediately researched the drug and dis-covered the maximum amount of Decadron that can be
given IVP is 10 mg. Thankfully, my patient suffered no
permanent harm. Perhaps emboldened by the fact that Iwas on the Medication Error Quality Improvement
Committee, I told other nurses how badly I felt about
t-PA and what the common errors are.
the discomfort and worry that I caused my patient. Themore nurses I talked with, the more I realized that many of
This concept was totally new to me. A new medication
my colleagues were doing the same thing. Some of their
error reporting form was developed by our hospital that
patients had also complained of burning in the genital
did not require a signature so errors could be reported
area. I decided to post a flyer on the Pyxis to alert staff that
anonymously. In addition, at each monthly meeting, we
20 mg of Decadron should be diluted and given intra-
began reviewing the errors published in the ISMP’s
venous piggyback. After the flyer went up, I had several
Medication Safety Alert bulletin.* With each error, we
more nurses tell me that they had had the same thing
asked, bCould this error happen in our hospital?Q We
found that many of those tips were invaluable.
I began to encourage other ED nurses to take the
time to document medication errors. I put up flyers with
messages like, bThank you for taking the time to reportyour med errors. The safest hospitals are the ones with
the highest reporting rates.Q I must admit that at first the
f lyer got a few laughs, until I explained what it meant. It
took a while, but our nursing staff slowly became morecomfortable and less fearful about reporting mistakes. Our
reporting rates began to increase. Our nurse manager, unit
educator, and I began to meet to discuss and analyze errors
colleagues were doing the same thing.
to find contributing factors. We talked about what changeswe could make to prevent more errors.
Several months later, I was surprised when one of our
best and most experienced nurses said to me, bI havelearned something valuable from you. Now, when I make a
*The ISMP Medication Safety Alert bulletin can be obtained at
med error, I tell everyone.Q It was as though a light bulb
or telephone 215-947-7797 for $140 per year(25 issues). It comes by E-mail and can be distributed within the hospital.
went off in my head!! We had used the same principal as
C L I N I C A L N O T E B O O K /A n o n y m o u s
ISMP, just on a smaller scale. This was real progress!!
also should leave the settings on the pump just as they
When I talked with my sister (also a registered nurse on the
were so that Bio-med could actually trace what had
night shift in our emergency department) about this
malfunctioned. Leaving the settings the same was new
concept, she said that whenever she hears anyone talking
information for every nurse in the meeting, and there were
about a medication error, she always perks up and listens.
many very experienced nurses there. So, once again, the
I now add errors that are reported in the ISMP to
All in all, the nurses at the meeting were very receptive
my Orientation Survival Guide on a regular basis. For
to the idea, and even a non-nursing staff member came up
example, the ISMP bulletin reported that after Lovenox is
to me after the meeting and said, bI really like your idea of
given subcutaneously, you need to wait 12 hours before
sharing errors.Q While I would like to think that nurses
starting heparin. In several other hospitals, neglecting to
have been doing this for years and I just have not noticed, I
do this had caused intracranial bleeds. I included the fact
do not think that is true. Often, it seems, the simplest
that you need to give the new rapid-acting insulins,
concepts may improve the care of patients the most.
Humalog and Novalog, right with the meal. For yearswe had given insulin 30 minutes prior to the meal, so thiswas a big change.
Send descriptions of procedures in emergency care and/or quick-
I do not believe the concept of sharing errors has to
reference charts suitable for placing in a reference file or notebook to:
be limited to medication errors. Our emergency depart-
ment recently purchased a new pediatric crash cart. I
c/o Managing Editor, 77 Rolling Ridge Rd, Amherst, MA 01002
was in triage one morning and a mother walked in
800 900-9659, ext 4044 . [email protected]
with a 2-week-old baby who was having difficultybreathing. After one look at the baby, I immediatelytook the mother and baby back to the main emergencydepartment. Although there had been an orientation tothe new cart in a Skill Update several months before, Icould not find the handle to the laryngoscope. It turnsout it was now in the bottom drawer, rather than the topdrawer, where it had always been. In the end, we justventilated the baby with the ambu bag a little longer andthe baby was fine. However, I made a point of tellingeveryone. I believed that if I could not find it, then othernurses might not be able to find it either.
At the last ED staff meeting, when I gave my monthly
report on medication errors, I decided to share this ideawith our nurses. The feedback was great. Another ex-perienced nurse began to share her own recent medicationerror. She had set the rate on the infusion pump at 20 mLper hour and went back in to discover the rate was 200 mLper hour. Being on the medication error committee, Imentioned that it was entirely possible she had set the ratecorrectly and the pump had malfunctioned. Our nursemanager advised us that if this occurred, besides taking thepump out of service, labeling it, and calling Bio-med, we
Pferdeverzeichnis Abramowitsch Unregelm. in beide Nuestern reichende durchgeh. Blesse m.Oberlippentupfen,r. Hf.Fuss unregelm. weiss,W.Blesse, Vr:W.Fessel, Hl:W.Fuss, Hr:W.Fuss, Amaretto 247 unreg.a.Nasr.br.i.Schn.auslfd.dchg.Bl.i.l.Nüst.rchd.,Utl.w.Rd.,r.Vf. Stichelh.Fl.,l. Hf.Fsl w,r. Hf.Ballen inn.w,-- Aerobic 37 AMD Amelie St.,schatt.Schn.,Utl.l.w.Fleck.,l.Vf.gefl.hoch w.,r.
Evidence for Chlamydia pneumoniae infection in steroid-dependent asthma David L Hahn, MD*; Don Bukstein, MD*; Allan Luskin, MD*; and Howard Zeitz, MD† Background: Chlamydia pneumoniae is an obligate intracellular respiratory strong association of C. pneumoniae pathogen capable of persistent infection. Seroepidemiologic studies and the resultsof open-label antimicrobial treatment o